Alert archive / California / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Hanford, CA

July 12, 2008Kern County, California

NWS Hanford, CA issued this flash flood warning at Jul 12, 2008, 4:42 PM PDT for Kern County, California. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2008, 4:42 PM PDT (23:42 UTC)
Expired
Jul 12, 2008, 6:45 PM PDT
In force
2 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:38 PM PDTFLASH FLOOD2 Sw Lake Isabella, CAFIREFIGHTER AT PIUTE FIRE REPORTED FLASH FLOODING ON ERSKINE CREEK.
Jul 12, 6:40 PM PDTFLASH FLOOD3 Ssw Lake Isabella, CANWS EMPLOYEE REPORTED FLASH FLOODING IN THE TOWN OF BODFISH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 56 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 11.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2008-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2008-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2429 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KHNX 122344
FFWHNX
CAC029-130145-
/O.NEW.KHNX.FF.W.0004.080712T2342Z-080713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
442 PM PDT SAT JUL 12 2008

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 645 PM PDT

* AT 432 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  ISABELLA...MOUNTAIN MESA...GLENNVILLE AND KERNVILLE

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3578 11802 3536 11803 3532 11854 3578 11855

$$

SANGER
1 follow-up statement
000 
WGUS76 KHNX 130111
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
609 PM PDT SAT JUL 12 2008

CAC029-130145-
/O.CON.KHNX.FF.W.0004.000000T0000Z-080713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
609 PM PDT SAT JUL 12 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
CENTRAL KERN COUNTY...

AT 600 PM PDT...FIRE FIGHTERS REPORTED A THUNDERSTORM PRODUCING 
FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOFFORD
HEIGHTS...WALKER PASS...RIVERKERN...MOUNTAIN MESA...LAKE ISABELLA AND
KERNVILLE

ERSKINE CREEK WAS FLOODING FROM SOUTHWEST OF LAKE ISABELLA TO LAKE 
ISABELLA. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3578 11802 3536 11803 3532 11854 3578 11855

$$

SANGER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 3:06 PM PDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 12, 3:06 PM PDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
306 PM PDT SAT JUL 12 2008

.DISCUSSION...AN EASTERLY WAVE SLOWLY PROGRESSING WESTWARD
CONTINUES TO AFFECT INYO AND SAN BERNARDINO COUNTIES THIS
AFTERNOON. SATELLITE IMAGERY ALONG WITH REGIONAL DOPPLER RADAR
OBSERVATIONS SHOW CONVECTIVE DEVELOPMENT MAINLY OVER THE TULARE
AND FRESNO COUNTY MOUNTAINS...AND POSSIBLY STARTING OVER THE KERN
COUNTY MOUNTAINS. LATEST MODEL PROGS CONTINUE TO SHOW THE BEST
LI/S AND CAPE VALUES RESIDING OVER THE SIERRA NEVADA AND KERN
COUNTY MOUNTAINS. WILL NOT RULE OUT THE POSSIBILITY OF SOME
CONVECTION EXTENDING INTO THE SOUTHERN SAN JOAQUIN VALLEY AROUND
KERN COUNTY AS DEVELOPMENT DRIFTS OFF THE HIGHER ELEVATIONS.
YET...WILL CONFINE THE DEVELOPMENT TO AREAS OUTSIDE OF MERCED AND
LOWER MARIPOSA COUNTIES AS INSTABILITY BECOMES VERY WEAK IN THOSE
AREAS AND THE FLOW ALOFT BECOMES MORE WESTERLY. SHOULD EXPECT
THUNDERSTORM ACTIVITY TO DIMINISH OVERNIGHT BEFORE DEVELOPMENT
BEGINS AGAIN ON SUNDAY.

LOOKING FURTHER OUT...MONDAY WILL SEE A CONTINUATION OF
THUNDERSTORM ACTIVITY AS MODELS SHOW A NORTHWARD SURGE ON
MONSOONAL MOISTURE PUSHING INTO THE DISTRICT. BY TUESDAY...MODELS
BEGIN SHOWING A MORE WESTERLY (ONSHORE) FLOW PATTERN DEVELOPING TO
SHIFT THE MOISTURE EASTWARD. WILL CONFINE ANY FURTHER DEVELOPMENT
TO THE MOUNTAINS BEFORE DRYING THE ENTIRE DISTRICT ON WEDNESDAY.
THE NEXT WEATHER CONCERN WILL ARISE TOWARD THE END OF THE PERIOD
AROUND SATURDAY AS THE REMAINS OF A DISTURBANCE VEERING EAST AND
INTO CENTRAL CALIFORNIA. WHILE STILL IS STILL AROUND THE END OF
THE PERIOD...WILL NOT ADD ANY MENTION OF PRECIP TOWARD SATURDAY.
YET...WILL MONITOR THIS SITUATION TO SEE OF THIS TROPICAL
DISTURBANCE MANAGES TO MOVE CLOSER TO THE DISTRICT.

&&

.AVIATION...VFR EXCEPT AREAS OF MVFR SFC AND ALOFT IN HZ/FU ACROSS
THE CENTRAL CALIFORNIA INTERIOR THROUGH 00Z MONDAY. ISOLATED
THUNDERSTORMS CONTINUING THROUGH TONIGHT INTO SUNDAY ACROSS THE MTNS
AND DESERTS...POSSIBLY SPREADING WEST INTO THE SAN JOAQUIN VALLEY
AND FOOTHILLS TONIGHT INTO SUNDAY.

&&

.AIR QUALITY ISSUES...PLEASE SEE SFOAQAHNX

&&

.HNX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOLINA
AVN/FW...SANGER

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jul 12, 4:58 AM PDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
458 AM PDT SAT JUL 12 2008

CAZ089>099-131200-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
458 AM PDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

AIR QUALITY ALERT REMAINS IN EFFECT. FOR MORE INFORMATION PLEASE
REFER TO SFOAQAHNX /WMO HEADER...AEUS76 KHNX/.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AIR QUALITY ALERT WILL REMAIN IN EFFECT UNTIL AT LEAST NOON ON
MONDAY.

IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY
THROUGH SUNDAY EVENING IN THE SAN JOAQUIN VALLEY, ADJACENT
FOOTHILLS, AND THE DESERT AREAS. THE DESERT THUNDERSTORMS MAY HAVE
THE POTENTIAL FOR VERY HEAVY DOWN BURSTS RESULTING IN FLASH
FLOODING OVER PRONE AREAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

WEATHER.GOV/HANFORD

In the hours before

Special weather statement, Jul 12, 3:31 PM PDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
331 PM PDT SAT JUL 12 2008

CAZ095-097-130015-
KERN COUNTY MOUNTAINS-TULARE COUNTY MOUNTAINS-
331 PM PDT SAT JUL 12 2008

...GUSTY WINDS POSSIBLE THROUGH 5 PM NEAR GLENNVILLE AND LAKE
ISABELLA...

A THUNDERSTORM COMPLEX OVER SOUTHEASTERN TULARE COUNTY WAS MOVING
SOUTH AT 5 MPH TOWARD THE KERN COUNTY LINE. AS INDIVIDUAL
THUNDERSTORM CELLS COLLAPSE...THEY MAY PRODUCE STRONG OUTFLOW
WINDS. THESE WINDS COULD AFFECT THE JOHNSONDALE...GLENNVILLE...
KERNVILLE AND LAKE ISABELLA AREAS THROUGH 5 PM TODAY. BOATERS ON
LAKE ISABELLA SHOULD BE ALERT FOR GUSTY WINDS THAT COULD PRODUCE
ROUGH WATERS AND CAPSIZE BOATS.

LISTEN TO NOAA WEATHER RADIO...OR YOUR FAVORITE NEWS SOURCE...FOR
UPDATES ON THIS SITUATION.

SANGER

WEATHER.GOV/HANFORD

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 2:42 PM PDTSevere Thunderstorm WarningHNXTulare63 min
Jul 12, 2:52 PM PDTFlash Flood WarningHNXTulare113 min
Jul 12, 3:51 PM PDTSevere Thunderstorm WarningHNXKern, Tulare54 min

Nearby

Flash Flood Warnings in California, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.